|double edged sword
Feb 17, 2009
OK, do I want osteoporosis or a heart attack? this is the question I have been asking myself lately.
I started on Truvada and nevirapine 18 months ago. One year into treatment we did a bone density scan which revealed moderate osteopenia. I assume this will only get worse, not better. I am doing all I can on my part in regards to calcium and vitamin D supplements.
So, here's the conundrum: I was planning to switch off of the tenofovir in the truvada to abacavir. Problem is the recent studies regarding abacavir and cardiovascular problems.
inspite of the bone loss, the meds are working fine (no resistance). Most doctors would question why I would want to switch. Well, I believe that I have suffered enough side effects from past regimes that now are life long problems i.e. lipoatrophy. So, I believe that doctors must look at the whole picture and not just the labs. If I dont have my bones, what will my quality of life be. On the other hand, do I want a heart attack?
What would you do?
PS my lipid profile is fine. No diabetes. Do not smoke. Carry a little fat around my middle---lipo--in other words I think I am low risk for a heart attack.
| Response from Dr. Young
Thanks for your post and questions.
You raise an important area of concern for many patients.
Like you, a great number of my patients have active bone disease-- osteopenia or even osteoporosis. For these patients, I have concerns about starting treatment with tenofovir. The data on risk of bone loss with tenofovir seeems clear to me; fortunately the loss mostly occurs in the first year of treatment and best we can tell does not worsen. Nonetheless, if there are other options, I'm willing to explore the risks and benefits of the new treatment.
You rightly ask about abacavir- here there are some studies that suggest an increase of heart disease risk (DAD, SMART, French cohort), others don't. Most importantly to me is that the largest of the studies that implicate risk isolates this risk to persons who have multiple pre-existing heart disease risk factors (smoking, high blood pressure, diabetes, family history, high cholesterol). A recent ACTG study (that is to say, not sponsored by abacavir's maker), called A5001 did not find any increased risk in a very large population of patients. When there is this type of disagreement in the scientific literature, it's often because of either small effects or differences in the study population. In your case, it seems like you have limited or no heart disease risk (I'll often counsel patients about risk modification and check a cardiac C-reactive protein in this circumstance).
So, taken as a whole, we can say that you definitely have bone disease and have limited potential risk for possible heart disease. Given the real vs potential risk, I'll tend to go with medications that don't affect active disease- in your case, this means abacavir.
I'd certainly work on my heart risk (everyone should whether they are on abacavir, or lopinavir/ritonavir) since there are other significant factors other than HIV medications. A HLA B5701 test is in order, for sure, since this is highly predictive of your risk of an abacavir allergic reaction. If negative, I'd think that abacavir is a very reasonable option for you.
I hope this helps.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.